Life-Saving Medication Still Unavailable to Allergic Children

12/20/2013 10:50 am ET | Updated Feb 19, 2014

Cameron Espinosa, a 13-year old Texas boy, was in a huddle with his middle school classmates when he suddenly became aware that fire ants were biting him. Though his team members and coaches attempted to help him wash off the ants, he had already been bitten. This triggered a life-threatening allergic reaction in Espinosa, called anaphylaxis. He went into cardiac arrest and later died. A single injection of a life-saving medication, epinephrine, would likely have saved this child's life. This is one of the most recent tragedies of a child dying from anaphylactic shock. Similar stories are reported several times a year, which suggests that epinephrine should be legally required in schools. However, it was only recently that President Obama signed legislation that even peripherally addresses this matter.

The School Access to Emergency Epinephrine Act encourages states to adopt laws requiring schools to have epinephrine auto-injectors on hand. It incentivizes states to enact their own laws allowing school personnel to keep and administer an unassigned (not student-specific) epinephrine auto-injector. It gives states preference for federal asthma education grants if they require schools to have unassigned epinephrine and staff trained to administer it.

Anaphylaxis is a severe, potentially life-threatening allergic reaction, most common in people with a known history of allergy. It can result food ingestion (i.e., peanuts), bee stings, or other triggers. Food does not always have to be eaten; sometimes inhalation is enough to trigger a reaction. After exposure, immune cells in the body release chemicals that result in multiple organ dysfunction. The breathing passageways swell and there is increased mucous production, resulting in difficulty breathing. The blood vessels become dilated and leaky, causing a drop in blood pressure, which triggers effects in the heart. Arrhythmias, shock, and heart muscle dysfunction develop, often within 10 minutes. This may quickly result in death.

Epinephrine is the first line treatment for anaphylaxis. It is given with a needle device, the most commonly seen being the Epi-pen.The device is uncapped and pressed against the thigh, deploying the spring-mounted needle with the medication. When emergency services are also called, this can save the sufferer's life.

The incidence of food allergy is on the rise, with an estimated 6 million children affected. Many exhibit symptoms early in life, allowing parents to make an emergency plan with the school. Alarmingly, though, one quarter of children who required epinephrine treatment had no previously diagnosed allergy. 1 This means that a child with no history may suddenly experience anaphylaxis at school. If there is no unassigned epinephrine at that school, the life-saving drug cannot be given. Unfortunately, emergency services are often too late. Even worse, if the school allows epinephrine to be administered, but only to an assigned child, another child may die while the drug they needs sits unused.

While deaths from anaphylaxis at school are rare, the potential for life-threatening allergic reactions may be more common than is recognized. A study of Maryland school districts reported 115 administrations of epinephrine during from 2001-2003.1 While all of these may not have been necessary, there were some that saved the lives of children. More than half of the states currently have laws or guidelines to allow schools to carry unassigned epinephrine, but only five states -- Virginia, Maryland, Nebraska, Nevada and Michigan -- require it. There is no law in California mandating schools to have unassigned epinephrine available.

The only existing regulation from the California Department of Education permits the State Superintendent to develop standards for training personnel and allows unassigned epinephrine to be available. However, unassigned epinephrine is not required to be present.

The hesitation that a teacher may feel injecting a child is easy to understand. It is important to address these fears and protect school personnel from litigation. Should the drug be administered to a child who is not in anaphylactic shock, the side effects are related to excessive epinephrine, including nausea, sweating, headache, trembling and other similarly benign symptoms.

Allergic children are entirely reliant upon their caregivers to ensure they are safe. It is only hoped that simple measures, such as training teachers to administer epinephrine and making unassigned epinephrine mandatory at schools, are implemented before another unnecessary loss of life.

1. Administration of Epinephrine for Life-Threatening Allergic Reactions in School Settings. CL Mcintyre, AH Sheetz, CR Carroll, MC Young. Pediatrics. Vol. 116, No. 5. Nov. 2005